Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 17, 2018, 2:31 AM CDT for Fayette County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 2:31 AM CDT (07:31 UTC)
- Expired
- Aug 17, 2018, 7:54 AM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, IL
The radar
The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
976 WGUS53 KLSX 170731 FFWLSX ILC051-171330- /O.NEW.KLSX.FF.W.0031.180817T0731Z-180817T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service St Louis MO 231 AM CDT FRI AUG 17 2018 The National Weather Service in St Louis has issued a * Flash Flood Warning for... Fayette County in south central Illinois... * Until 830 AM CDT. * At 231 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to three inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Vandalia, St. Elmo, Ramsey, Brownstown, Mulberry Grove, Wrights Corner, Avena, Shafter, Herrick, Bingham, Bayle City and Hagerstown. This includes Interstate 70 in Illinois between exits 61 and 76. This also includes Ramsey Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3889 8926 3922 8925 3922 8881 3897 8881 $$ Tilly
1 follow-up statement
666 WGUS73 KLSX 171254 FFSLSX Flash Flood Statement National Weather Service St Louis MO 754 AM CDT FRI AUG 17 2018 ILC051-171304- /O.CAN.KLSX.FF.W.0031.000000T0000Z-180817T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette IL- 754 AM CDT FRI AUG 17 2018 ...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3889 8926 3922 8925 3922 8881 3897 8881 $$ GKS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:12 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 17, 12:12 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1212 AM CDT Fri Aug 17 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 323 PM CDT Thu Aug 16 2018 The main focus in the short term will be the severe weather potential over the area this evening into the overnight hours. A cold front over northeast and central Missouri will slowly move east this evening into the overnight hours through the forecast area. The front will run into an environment of surface based CAPE values in the range of 2500J/kg to 3000J/kg. There will be 30 to 40 knots of bulk shear along with low and mid level lapse rates around 7C/km over the area. A few strong to severe thunderstorms are possible this evening into the overnight hours over the forecast area. The primary hazards this evening into the overnight hours will be large hail and damaging winds. The cold front will move to parts of southeast Missouri and southwest Illinois by Friday morning and remain over the area through Friday afternoon. Temperatures will be just a couple of degrees above normal for the morning low and daytime high on Friday. Kelly .LONG TERM... (Friday Night through Next Thursday) Issued at 323 PM CDT Thu Aug 16 2018 A cold front over southeast Missouri and southwest Illinois will push into the Ohio Valley on Friday night. An area of high pressure will slide into the region providing dry weather and seasonal temperatures to the area on Saturday into Sunday. The high pressure system will slide to the east by Sunday afternoon. A cold front will into the area by late Sunday night with scattered showers and thunderstorms possible over central and southeast Missouri. The front will move through the area on Monday with the best chances for showers and thunderstorms through the forecast area. The front will move out of the area by Tuesday morning. An upper level disturbance behind the front will provide just enough lift for isolated showers and thunderstorms on Tuesday over the area. A area of high pressure will slide east into the area on Wednesday and provide dry weather to the area. Temperatures near seasonal values this weekend before dropping to around 5 degrees below average through the middle of next week. Kelly && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1158 PM CDT Thu Aug 16 2018 Two clusters of storms continue to press through the region. On stretches from KUIN, east to near Springfield, IL. The second is well south of any TAF sites. Some storms include heavy rain and frequent lightning. Overall trends will be for lessening intensity through the morning. Until storms exit, each could pose a threat for localized drops in vsby and gusty winds to TAF sites. Otherwise VFR conditions are anticipated through much of Friday. There is a slight chance for an isolated afternoon storm, mainly over southeast Missouri and southern Illinois. Winds will veer out of the west and northwest through Friday afternoon. SPECIFICS FOR KSTL: Showers and thunderstorms are scattered about the region around KSTL. The heaviest activity is located 50-70 miles north of the terminal with a few showers to the west. The forecast is a little more optimistic that it was early today with only a few showers and isolated storm tonight through early morning. Unless a storm directly impacts the site with MVFR vsbys, conditions should remain VFR through much of the period. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 16, 3:48 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 348 PM CDT Thu Aug 16 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 348 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Thunderstorms are expected through tonight. A few of these storms may become strong enough to produce damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms over parts of the area Friday and Friday evening, and then again Sunday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service. Britt
In the hours before
Special weather statement, Aug 16, 9:00 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
900 PM CDT THU AUG 16 2018
MOZ034-035-042-170245-
Audrain MO-Monroe MO-Ralls MO-
900 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...NORTHEASTERN
AUDRAIN AND SOUTHEASTERN MONROE COUNTIES UNTIL 945 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Paris, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vandalia, Santa Fe, Perry, Laddonia and Farber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3946 9210 3949 9146 3945 9145 3945 9146
3918 9142 3929 9211
TIME...MOT...LOC 0200Z 274DEG 31KT 3936 9201
TESSpecial weather statement, Aug 16, 10:41 PM CDT, 3 hours 50 minutes before
Special Weather Statement National Weather Service St Louis MO 1041 PM CDT THU AUG 16 2018 ILZ058-059-099-170415- Macoupin IL-Greene IL-Jersey IL- 1041 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE...NORTHWESTERN MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 1115 PM CDT... At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenfield, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carrollton, Greenfield, Palmyra, Kemper, Kane, Medora, Wrights, Chesterfield, Hettick, Rockbridge, Belltown, Berdan and Woody. LAT...LON 3920 9051 3940 9045 3946 8999 3916 9002 TIME...MOT...LOC 0341Z 270DEG 21KT 3933 9030 Tilly
Special weather statement, Aug 16, 11:50 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
1150 PM CDT THU AUG 16 2018
MOZ099-170545-
Reynolds MO-
1150 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REYNOLDS COUNTY
UNTIL 1245 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ellington, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. This storm has a history of producing hail the size of
quarters as well as wind gusts around 55 mph in Shannon County.
While this storm has weakened, this storm may intensify again.
Locations impacted include...
Ellington and Garwood.
This also includes Clearwater Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
3716 9107 3718 9107 3718 9109 3720 9109
3720 9113 3726 9113 3732 9075 3717 9074
3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0449Z 261DEG 30KT 3715 9115
TillySpecial weather statement, Aug 17, 12:36 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
1236 AM CDT FRI AUG 17 2018
ILZ060-064-065-170615-
Bond IL-Montgomery IL-Fayette IL-
1236 AM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOND...NORTHWESTERN
FAYETTE AND MONTGOMERY COUNTIES UNTIL 115 AM CDT...
At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsboro to near Livingston. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Litchfield, Hillsboro, Nokomis, Raymond, Witt, Taylor Springs,
Coffeen, Mulberry Grove, Schram City, Sorento, Woburn, Van
Burensburg, Reno, Irving, Panama, Fillmore, Coalton, Donnellson,
Butler and Ohlman.
This includes Interstate 70 in Illinois near exit 52.
This also includes Ramsey Lake State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3890 8926 3899 8964 3900 8964 3900 8970
3930 8962 3935 8942 3935 8914 3922 8914
3921 8909
TIME...MOT...LOC 0536Z 272DEG 22KT 3924 8951 3899 8968
TillyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:41 PM CDT | Special Weather Statement | LSX | Greene | 34 min |
| Aug 17, 12:36 AM CDT | Special Weather Statement | LSX | Montgomery | 39 min |
| Aug 17, 1:19 AM CDT | Flash Flood Warning | LSX | Montgomery | 6 hr |
| Aug 17, 1:55 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 35 min |
| Aug 17, 2:50 AM CDT | Special Weather Statement | LSX | Marion | 40 min |
Nearby
Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.